Texas, 2004Flash Flooding and Hail in Texas, April 6, 2004
April 6, 2004 · NWS EWX · 15 events in 12 counties and zones
11 flash flood, 3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 10:00 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 5, 10:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT MON APR 5 2004
.UPDATED DISCUSSION...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 500 AM CDT
TUESDAY MORNING.
.PREVIOUS UPDATED DISCUSSION...
A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE FORECAST WARNING COUNTY
AREA THROUGH TONIGHT TO 6 AM TUESDAY MORNING. THE SEVERE
THUNDERSTORMS WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR VAL VERDE
COUNTY HAS EXPIRED.
A REGIONAL SURFACE ANALYSIS SHOWS A WEAK LOW CENTER LOCATED OVER
WESTERN TEXAS JUST NORTH OF THE BIG BEND. DOPPLER RADARS SHOW
CONVECTIVE ACTIVITY DEVELOPING OVER WEST TEXAS IN ASSOCIATION WITH
THIS WEAK LOW CENTER. A LOCAL AREA SURFACE ANALYSIS SHOWS WIDESPREAD
CLOUDINESS WITH TEMPERATURES IN THE 70S...DEW-POINTS IN THE UPPER 50S
TO LOWER 60S AND WINDS FROM THE EAST AND SOUTHEAST. A REGIONAL UPPER
LEVEL ANALYSIS SHOWS A CLOSED LOW LOCATED OVER EASTERN NEW
MEXICO/WESTERN TEXAS...DRIFTING NORTHEAST. THIS FEATURE ALSO SEEN ON
VISIBLE AND WV/IR SATELLITE LOOPS.
AS NOTED ABOVE...THE AREA IS STILL UNDER A FLASH FLOOD WATCH.
WITH THE AMOUNT OF RAIN THAT HAS FALLEN...ANY ADDITIONAL RAINS...
REGARDLESS OF THE AMOUNT WILL CAUSE FLOODING. FLASH FLOOD GUIDANCE
FOR THE WESTERN COUNTIES IS UNDER ONE INCH FOR ONE HOUR RATES...
WITH 1.3 TO 1.9 INCHES FOR THE EASTERN COUNTIES ONE HOUR RATES.
MODEL GUIDANCE FOR THE NGM...MESO ETA...AVN AND UKMET...RAINFALL
ACCUMULATION ANALYSIS FOR SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
FORECAST WARNING AREA SHOW FOR TONIGHT...0.45 TO 1.95 INCHES.
FOR TUESDAY 0.25 TO 0.45 INCHES.
AS NOTED ABOVE...THE WESTERN COUNTY OF VAL VERDE WAS UNDER A
SEVERE THUNDERSTORM WATCH WHICH EXPIRED AT 8PM. THE THREAT OF
SEVERE WEATHER CONTINUES. NCEP SPC CONVECTIVE OUTLOOK HAS THE SOUTH
CENTRAL TEXAS FORECAST WARNING AREA IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE AREA THROUGH 12Z
TUESDAY MORNING. THE DOPPLER RADARS OVER THE WESTERN SECTIONS OF
TEXAS INDICATE THUNDERSTORM DEVELOPMENT ACROSS THE BIG BEND
EXTENDING NORTHEAST. A EASTWARD MOVEMENT IS INDICATED. NEEDLESS TO
SAY...THUNDERSTORMS WILL BE INCREASING ACROSS THE WESTERN COUNTIES OF
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS EVENING. IT SHOULD
ALSO BE NOTED THAT THE DEL RIO...DRT...00Z RAOD SOUNDING THIS
EVENING HAD A FREEZING LEVEL AT 10 K. WITH CONVECTIVE STORMS
DEVELOPMENT...LOOKS LIKE A GOOD HAIL PRODUCING ATMOSPHERE.
IN SUMMARY...FOR TONIGHT...
LOOKING FOR THUNDERSTORMS TO CONTINUE THIS EVENING WITH ADDITIONAL
DEVELOPMENT TONIGHT. CURRENT ACTIVITY OCCURRING OVER THE WESTERN
COUNTIES NEAR THE UPPER PORTIONS OF THE RIO GRANDE RIVER AND THE
BIG BEND WILL SLIDE EASTWARD INTO THE CENTRAL COUNTIES OF SOUTH
CENTRAL TEXAS LATER TONIGHT AND THEN BE INFLUENCED BY A MID LEVEL JET
WHICH WILL INTENSIFY THE STORMS MOVING ACROSS THE AREA AS THEY SPREAD
NORTHEAST. WITH THE SATURATED ATMOSPHERE UP TO 10K...HEAVY RAINFALL
LOOKS TO BE THE MAIN THREAT. BUT THE FREEZING LEVEL AT 10.8K WILL
PROVIDE A FOCUS FOR HAIL DEVELOPMENT. BUT THE MAIN EVENT IS BELIEVED
TO BE A HEAVY RAIN SITUATION. FLOODING WILL LIKELY OCCUR AS THE
GROUND IS ALREADY SATURATED DUE TO THE RAINS THAT HAVE ALREADY
FALLEN OVER THE PAST FEW DAYS. RAINFALLS EXPECTED TONIGHT WILL
RANGE IN THE ONE-HALF TO TWO INCHES WITH ISOLATED AMOUNTS OF TWO TO
FOUR INCHES POSSIBLE IN THE STRONGER STORMS.
FOR TUESDAY...LOOK FOR THE UPPER LOW TO TRACK NORTHEAST THROUGH
THE DAY WITH RAIN ENDING FROM THE WEST AND PROGRESSING EASTWARD
THROUGH THE DAY.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF THE COUNTRY WARNING AREA THROUGH 6AM TUESDAY MORNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 AM CDT THIS
TUESDAY MORNING FOR THE WESTERN TWO THIRDS OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY.
&&
Hazardous weather outlook, Apr 5, 3:00 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON APR 5 2004
TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
400 PM CDT MON APR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY MORNING.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AVERAGE ONE HALF TO NEAR 2
INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE THIS EVENING AND
INTO THE EARLY MORNING HOURS. LARGE HAIL NEAR 2 INCHES IN DIAMETER
AND WINDS GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF HEAVY RAIN WILL DECREASE TUESDAY AFTERNOON AND END
TUESDAY NIGHT AS THE UPPER LEVEL STORM SYSTEMS MOVES OFF TO THE
NORTHEAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS THIS EVENING.
In the hours before
Local storm report, Apr 5, 10:38 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT MON APR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 2 S ROCKSPRINGS 29.99N 100.21W
04/05/2004 0.75 INCH EDWARDS TX TRAINED SPOTTER
3 TO 4 INCHES DEEP
&&
JPBEvent by event
11 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Kerr
- When
- April 6, 1:30 AM CST to 12:00 PM CST
- Where
- Kerr County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Thunderstorms produced general rainfall of 1 to 2 inches over the county, with up to 5 inches in places along SH16. Two cars were washed off the road between Ingram and Hunt. Two people were rescued, each clinging to a tree, by a swift water team in raft. SH41 was also closed due to flash flooding. Several of the Kerr County school districts were closed because a significant number of students were unable to get to class.
Flash Flood, Real
- When
- April 6, 1:30 AM CST to 7:00 AM CST
- Where
- Real County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Rainfall averaging 1 inch over the county and 2 inches over the south part of the county produced flash flooding that closed most roads in the county. Heaviest rainfall was near 5 inches in the Leakey area, where 2 houses were flooded and motorists were rescued from 2 flooded vehicles.
Thunderstorm Wind, Gillespie
- When
- April 6, 1:30 AM CST to 1:45 AM CST
- Where
- Gillespie County, Willow City
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.400, -98.700
Severe thunderstorm winds damaged roofs of homes and knocked over trees near Willow City. A home weather station recorded wind gusts to 51 knots
Flash Flood, Maverick
- When
- April 6, 2:00 AM CST to 3:30 AM CST
- Where
- Maverick County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Thunderstorms produced between 1 and 2 inches of rain over southern Maverick County, with up to 5 inches between Eagle Pass and El Indio. FM1021 was closed due to flooding.
Hail, Travis
- When
- April 6, 2:40 AM CST to 3:00 AM CST
- Where
- Travis County, Lago Vista
- Measured
- 1.75 in hail
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.467, -97.983
Large hail damaged roofs and broke windows in homes and vehicles. The hail was piled 4 inches deep at the Leander School.
Flash Flood, Gillespie
- When
- April 6, 3:30 AM CST to 6:30 AM CST
- Where
- Gillespie County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
Between 1 and 2 inches of rain fell across Gillespie County, causing widespread flash flooding across the county. The rain was concentrated in the southeast half of the county, with totals of up 5 inches between Fredericksburg and Stonewall. Flooding closed roads in and around Stonewall, as well as around the US290 bridge near Fredericksburg. Also closed were FM1631 east of Willow City, FM1888 near Luckenbach, and RM783 south of Harper.
Hail, Williamson
- When
- April 6, 3:30 AM CST to 3:50 AM CST
- Where
- Williamson County, Cedar Park
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.500, -97.817
Hail, Bastrop
- When
- April 6, 3:30 AM CST to 3:50 AM CST
- Where
- Bastrop County, Cedar Creek
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.083, -97.500
Flash Flood, Bandera
- When
- April 6, 4:30 AM CST to 7:00 AM CST
- Where
- Bandera County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
General 1 inch rains fell across eastern Bandera County, with between 2 and 3 inches over the western part of the county. Highest totals were northwest of Medina where up to 5 inches fell. Roads were closed due to high water across the western half of the county.
Flash Flood, Blanco
- When
- April 6, 5:30 AM CST to 8:00 AM CST
- Where
- Blanco County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
A general 1 inch rain fell over southern Blanco County, with a general 2 inch rain over the northern half of the county. Maximum totals were near 4 inches north of Johnson City. Numerous roads were closed due to flash flooding. At least a foot was reported over US281 north of Johnson City and FM2766 was closed west of Johnson City.
Flash Flood, Travis
- When
- April 6, 5:30 AM CST to 11:00 AM CST
- Where
- Travis County, North Portion
- Injuries
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
The heaviest rainfall occurred in the northern part of Travis County, where up to 4 inches was indicated between Lago Vista and Pflugerville. One foot of water was reported over the road at Anderson Lane. Water was reported to be between 3 and 4 feet deep over the road in Pflugerville, where two vehicles became stranded in the flood. One of the drivers had become stuck in a low-water crossing on Pfluger Lane just east of FM685, when high water carried the vehicle into a creek. A woman and her daughter were rescued from their flooded car in another high water situation. In all, numerous vehicle water rescues were reported.
Flash Flood, Williamson
- When
- April 6, 5:30 AM CST to 11:00 AM CST
- Where
- Williamson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Rainfall in the northern half of Williamson County averaged between 2 and 3 inches, with isolated totals to near 4 inches. SH29 was closed in eastern Williamson County. SH685 was reported to be closed due to flooding from Brushy Creek. Lake Creek was also reported out of banks. One of the greatest concerns from the heavy rain was that it caused more than 100,000 gallons of sewage to escape from the Brush Creek Regional Sewerage System. It flowed out of a manhole and into Brushy Creek.
Flash Flood, Kendall
- When
- April 6, 6:00 AM CST to 10:00 AM CST
- Where
- Kendall County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Rainfall over Kendall County averaged at least one inch, with two inches falling over the northern part of the county and up to 3 inches in the northwest corner. Several rural roads in northwest Kendall County were closed due to flash flooding.
Flash Flood, Burnet
- When
- April 6, 6:30 AM CST to 5:30 PM CST
- Where
- Burnet County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
General 1 inch rains fell over Burnet County, with totals near 3 inches south of Marble Falls. Several roads in the southern part of the county were closed due to flash flooding.
Flash Flood, Edwards
- When
- April 6, 7:00 AM CST to 8:00 AM CST
- Where
- Edwards County, Barksdale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Between 2 and 3 inches of rain fells in the Barksdale area, closing SH55 due to flash flooding. Two persons were rescued from a flooded vehicle just south of Barksdale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Utah, April 6 to 7, 2004$40,000 · 1 event
- Flood in Texas, April 6 to 8, 2004$25,000 · 1 event
- Tornadoes and Flash Flooding in Texas, April 6, 2004$10,000 · F0 · 17 events
- Hail and Damaging Wind in Texas, April 6, 20041.75 in hail · 9 events
- Frost and Freeze in North Carolina, April 6, 20048 events
- Tornadoes and Hail in Texas, April 6, 2004$10,000 · F0 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 6, 200450 kt wind · 6 events
- Tornado and Hail in Oklahoma, April 6, 2004F0 · 3 events
- Frost and Freeze in Virginia, April 6, 20042 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, April 6, 20042 events
- Flood in Texas, April 6, 20041 event
- Flood in Texas, April 6, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393177, 5393178, 5393179, 5393180, 5393181, 5393182, 5393183, 5393184, 5393185, 5393186, 5393286, 5393287, 5393288, 5393289, 5393290.